Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 31, NWS Salt Lake City, UT

September 4, 2013Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 4, 2013, 4:59 PM MDT for Tooele County, Utah. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2013, 4:59 PM MDT (22:59 UTC)
Expired
Sep 4, 2013, 6:00 PM MDT
In force
61 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 149 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS55 KSLC 042259
SVRSLC
UTC045-050000-
/O.NEW.KSLC.SV.W.0031.130904T2259Z-130905T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN TOOELE COUNTY...OR 39 MILES SOUTH OF WENDOVER...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL WESTERN TOOELE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 4058 11372 4031 11334 4001 11380 4020 11407
TIME...MOT...LOC 2257Z 226DEG 18KT 4020 11385

$$

KRUSE
2 follow-up statements
707 
WWUS55 KSLC 042329
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
529 PM MDT WED SEP 4 2013

UTC045-050000-
/O.CON.KSLC.SV.W.0031.000000T0000Z-130905T0000Z/
TOOELE UT-
529 PM MDT WED SEP 4 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WEST CENTRAL TOOELE COUNTY...

AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER WEST CENTRAL TOOELE
COUNTY...OR ABOUT 39 MILES SOUTHEAST OF WENDOVER...MOVING EAST AT 15
MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  RURAL WESTERN TOOELE COUNTY

LAT...LON 4027 11400 4058 11372 4031 11334 4001 11380
TIME...MOT...LOC 2329Z 249DEG 15KT 4023 11367

$$

KRUSE
805 
WWUS55 KSLC 042337
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 PM MDT WED SEP 4 2013

UTC045-042346-
/O.CAN.KSLC.SV.W.0031.000000T0000Z-130905T0000Z/
TOOELE UT-
537 PM MDT WED SEP 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TOOELE COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED. WIND GUSTS UP TO 50 MPH WILL REMAIN POSSIBLE 
NEAR THIS WEAKENING THUNDERSTORM OVER THE NEXT 30 MINUTES.

LAT...LON 4027 11400 4058 11372 4031 11334 4001 11380
TIME...MOT...LOC 2336Z 249DEG 15KT 4024 11363

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:07 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 4, 3:07 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED SEP 4 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE CENTRAL ROCKIES
PAIRED WITH AN UPPER TROUGH OFF THE PACIFIC NORTHWEST COAST WILL
MAINTAIN A MOIST SOUTHERLY FLOW ACROSS THE REGION THROUGH THE
REMAINDER OF THE WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY INDICATES RIDGE AXIS OVER
COLORADO ROCKIES. A LOW PRESSURE CENTER OFF THE PACIFIC NORTHWEST
COAST NOW APPEARS TO BE MOVING SLOWLY SOUTHEASTWARD AS IT RESIDES
AT ABOUT 44N 129W AT THIS TIME. THIS FEATURE CONTINUES TO ELONGATE
FROM NORTH TO SOUTH AS NEXT UPSTREAM SYSTEM OVER THE GULF OF
ALASKA CONTINUES TO PUSH EAST AND THE ROCKY MOUNTAIN RIDGE REFUSES
TO BUDGE. BETWEEN THESE FEATURES...A PERSISTENT SOUTHERLY FLOW
CONTINUES TO DRAW MOISTURE INTO THE CWA FROM THE SOUTH.
PRECIPITABLE WATER VALUES STILL REMAIN NEAR OR ABOVE AN INCH AND
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE COMMENCED.
THE SUBTLE VORTICITY FEATURE DETECTED EARLIER ON SATELLITE WATER
VAPOR IMAGERY HAS PIVOTED OUT OF ARIZONA AND HAS BECOME A
FOCUSING MECHANISM OVER MUCH OF SOUTHERN UTAH THIS AFTERNOON. THE
POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING IS PRESENT AND
WILL BE EVALUATED THROUGH THE AFTERNOON AND EVENING HOURS. EXTRA
ATTENTION WILL BE PAID TO BURN AREAS...ESPECIALLY THE SEELEY BURN
SCAR.

LITTLE CHANGE IN THIS PATTERN IS INDICATED FOR REMAINDER OF THE
WEEK AS MOISTURE REMAINS IN PLACE. MODELS INDICATE THAT A SERIES
OF WEAK DISTURBANCES WRAPPING AROUND THE PARENT LOW OFF THE
NORTHWEST COAST WILL MOVE THROUGH THE CWA AND KICK OFF CONVECTION
EACH AFTERNOON. CONVECTION WILL BE LARGELY DIURNAL IN NATURE
ALTHOUGH ANY ONE OF THESE UPPER LEVEL DISTURBANCE COULD PROMOTE
SOME NOCTURNAL SHOWERS AND THUNDERSTORMS.

GFS AND ECMWF IN AGREEMENT WITH THE UPPER LOW EVENTUALLY OPENING
AND TRACKING EAST ACROSS THE NORTHERN ROCKIES SUNDAY AND MONDAY.
A WEAK ASSOCIATED COLD FRONT WILL DIP INTO NORTHWEST UTAH BY LATE
SUNDAY AND THEN SLOWLY WORK ITS WAY SOUTHEASTWARD THROUGH MONDAY
BEFORE DIMINISHING. FORCING FROM THE UPPER TROUGH AND COLD FRONT
MAY ENHANCE SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY ACROSS
NORTHERN UTAH. THE FOCUS WILL SHIFT TO SOUTHEAST UTAH ON MONDAY
AS FRONT WASHES OUT AND THE AIRMASS OVER NORTHERN UTAH DRIES.

&&

.AVIATION...NORTHWEST WINDS WILL CONTINUE AT THE SLC TERMINAL
THROUGH THE EVENING...SHIFTING TO THE SOUTH BETWEEN 02-04Z. THERE
IS A 20 PERCENT CHANCE OF OUTFLOW WINDS FROM THUNDERSTORMS IN THE
SALT LAKE VALLEY IMPACTING THE TERMINAL BETWEEN 21-02Z.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS ARE MINIMAL THROUGH THE END OF
THE WEEK...WITH RH FORECAST TO REMAIN ABOVE CRITICAL LEVELS.
SOUTHWEST WINDS WILL INCREASE THURSDAY AHEAD OF A SYSTEM THAT WILL
BRUSH BY TO THE NORTH OF THE STATE LATER THIS WEEK. CONDITIONS WILL
GRADUALLY DRY ACROSS THE STATE THROUGH FRIDAY. MOISTURE WILL
INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING AN UPTICK IN
AFTERNOON THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC.........YOUNG
FIRE WEATHER...HOSENFELD
AVIATION.......KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 4, 4:02 AM MDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 AM MDT WED SEP 4 2013

UTZ001>016-019>021-517-518-WYZ021-051015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
402 AM MDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA. LOCALLY HEAVY
RAIN WILL BE THE PRIMARY CONCERN...WITH SOME POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL REMAIN IN PLACE ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK...FOSTERING A CONTINUED CHANCE FOR SHOWERS
AND THUNDERSTORMS. LOCALLY HEAVY RAIN WILL STILL BE POSSIBLE.

THE FOCUS FOR SHOWERS AND THUNDERSTORMS WILL BE OVER THE SOUTHEAST
HALF OF THE OUTLOOK AREA TUESDAY AND WEDNESDAY AS DRIER AIR WORKS
INTO THE NORTHERN AND WESTERN SECTIONS OF UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE
VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Sep 4, 1:13 PM MDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT WED SEP 4 2013

UTZ020-042000-
SOUTH CENTRAL UTAH UT-
113 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KANE COUNTY UNTIL 200 PM
MDT...

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF KANAB...MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL AND SOUTHERN KANE COUNTY EAST OF KANAB INCLUDING US
  ROUTE 89 EAST OF KANAB...

HEAVY RAINFALL IS LIKELY WITH THIS STORM AS WELL...WHICH MAY CAUSE
PONDING ON ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3698 11222 3699 11261 3728 11245 3726 11198
TIME...MOT...LOC 1912Z 193DEG 25KT 3707 11236

KRUSE
Special weather statement, Sep 4, 3:27 PM MDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
327 PM MDT WED SEP 4 2013

UTZ019-020-042215-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
327 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY
UNTIL 415 PM MDT...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLORADO CITY...OR 28 MILES WEST OF KANAB...
MOVING WEST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN WASHINGTON COUNTY...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS THUNDERSTORM. PONDING ON
ROADWAYS INCLUDING STATE ROUTE 59 IN SOUTHEASTERN WASHINGTON COUNTY
AS WELL AS RUNOFF IN NORMALLY DRY WASHES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3721 11327 3710 11291 3698 11295 3698 11319
      3700 11334
TIME...MOT...LOC 2126Z 105DEG 7KT 3703 11305

KRUSE
Special weather statement, Sep 4, 4:11 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT WED SEP 4 2013

UTZ019-020-042300-
SOUTH CENTRAL UTAH UT-UTAH'S DIXIE AND ZION NATIONAL PARK UT-
411 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON COUNTY UNTIL
500 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF HURRICANE...OR 18 MILES EAST OF
ST GEORGE...MOVING NORTHWEST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS HEAVY RAIN MAY CAUSE
PONDING ON AREA ROADWAYS AND RUNOFF IN NORMALLY DRY WASHES.

* LOCATIONS IMPACTED INCLUDE...
   HURRICANE AND LA VERKIN...
   LEEDS...
   WASHINGTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3720 11358 3719 11354 3722 11350 3720 11349
      3725 11343 3726 11338 3714 11309 3699 11322
      3698 11350 3700 11365
TIME...MOT...LOC 2210Z 125DEG 13KT 3708 11328

KRUSE
Special weather statement, Sep 4, 4:30 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT WED SEP 4 2013

UTZ517-518-042315-
CENTRAL AND SOUTHWEST MOUNTAINS UT-SOUTHERN UTAH MOUNTAINS UT-
430 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEVIER...EXTREME WESTERN
WAYNE AND EASTERN PIUTE COUNTIES UNTIL 515 PM MDT...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF LOA...OR 19 MILES EAST OF
JUNCTION...MOVING NORTH AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   GREENWICH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3819 11219 3854 11225 3854 11221 3853 11216
      3855 11214 3857 11182 3825 11173
TIME...MOT...LOC 2230Z 162DEG 9KT 3831 11188

KRUSE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:13 PM MDTSpecial Weather StatementSLCKane47 min
Sep 4, 3:12 PM MDTFlash Flood WarningSLCWashington3 hr
Sep 4, 3:27 PM MDTSpecial Weather StatementSLCWashington48 min
Sep 4, 4:11 PM MDTSpecial Weather StatementSLCWashington49 min
Sep 4, 4:30 PM MDTSpecial Weather StatementSLCPiute45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.